Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 59, NWS Green Bay, WI

August 18, 2004Door County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 18, 2004, 3:31 PM CDT for Door County, Wisconsin. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2004, 3:31 PM CDT (20:31 UTC)
Expired
Aug 18, 2004, 4:15 PM CDT
In force
44 min
Issued by
NWS Green Bay, WI
Area
Counties, with a storm outline in the text

County Door County, WI

The radar

The Green Bay radar (KGRB), 113 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 1:10 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.5 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2004-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2004-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRB 182031
SVRGRB
WIC029-182115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
330 PM CDT WED AUG 18 2004

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DOOR COUNTY IN WISCONSIN

* UNTIL 415 PM CDT

* AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM WITH 60 MPH WINDS. THE STORM WAS LOCATED 9
  MILES NORTH OF CHAMBERS ISLAND. THAT PLACES IT 19 MILES NORTHEAST
  OF MARINETTE. IT WAS MOVING EAST AT 55 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ELLISON BAY AROUND 345 PM...
  GILLS ROCK AROUND 345 PM...
  ROWLEYS BAY AROUND 345 PM...

IF YOU ARE IN THE WARNED AREA...PREPARE FOR WINDS IN EXCESS OF 60
MPH...HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY.

LAT...LON 4539 8750 4510 8759 4498 8673 4550 8656

$$

SKOWRONSKI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:15 AM CDT, 12 hours 16 minutes earlier.

Area forecast discussion, Aug 18, 3:15 AM CDT, 12 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
315 AM CDT WED AUG 18 2004

.SHORT TERM...WEDNESDAY THROUGH THURSDAY. A VERY STRONG UPPER LEVEL
DISTURBANCE WILL MOVE INTO THE NORTHERN GREAT LAKES REGION THIS
AFTERNOON...WHILE A STRONG COLD FRONT WILL ENTER NORTHWEST WISCONSIN
THIS MORNING...AND MOVE ACROSS THE FORECAST AREA DURING THE AFTERNOON
HOURS. WILL NEED TO CONSIDER THE SEVERE POTENTIAL. SPC GRAPHICS HAVE
ALL OF NORTHEAST WISCONSIN IN A SLIGHT RISK OF SEVERE THUNDERSTORMS.
STILL CONCERN WITH THE AMOUNT OF LOW LEVEL MOISTURE AHEAD OF THE
SYSTEM...ALTHOUGH ETA IS FORECASTING CAPES OF 1000 TO 2000 J/KG.
THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...COMBINED WITH
STRONG SHORTWAVE ENERGY...100 KNOT JET (300MB) MOVING INTO THE REGION
LATE THIS AFTERNOON...700MB WINDS INCREASING TO 50 KNOTS...AND THE COLD
FRONT RACING RAPIDLY SOUTHEAST WILL TRIGGER SCATTERED THUNDERSTORMS.
PER DISCUSSION WITH MARQUETTE...WILL MENTION SOME STORMS MAY BE SEVERE
WITH DAMAGING WINDS. THE COLD FRONT WILL EXIT THE REGION EARLY THIS
EVENING...THIS WILL BRING A DECREASE IN THE CLOUDS ALONG WITH MUCH
DRIER AND COLDER AIR.

SEVERAL CONCERNS FOR TONIGHT. THE FIRST CONCERN IS OVER THE DOOR
PENINSULA. STRONG SUBSIDENCE BEHIND THE SHORTWAVE...COMBINED WITH
DEEPENING LOW PRESSURE NORTH OF LAKE SUPERIOR WILL BRING A PERIOD
OF WINDY WEATHER BEFORE WINDS DIMINISH LATER TONIGHT. CURRENT THINKING
IS THAT THE WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA. THE
SECOND CONCERN IS OVER THE NORTHWOODS...WHERE I WOULD NOT BE SURPRISED
IF A FEW LOCATIONS WOKE UP TO READINGS IN THE UPPER 30S WITH PATCHY
FROST IN LOW LYING AREAS. WILL MENTION IN THE GRIDS. HIGH PRESSURE
WILL DOMINATE THE WEATHER PATTERN ON THURSDAY AHEAD OF NEXT CLIPPER
SYSTEM COMING DOWN THURSDAY.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. PCPN CHCS ARE THE MAIN
CONCERN DURING THIS PART OF THE FORECAST. THE FIRST TROUBLE SPOT IS LATE
THURSDAY NIGHT AND FRIDAY AS A COLD FRONT MOVES INTO WI FROM THE
NORTHWEST AT THE SAME TIME AS A SURFACE LOW MAKES ITS WAY NORTHEAST
ALONG A FRONTAL BOUNDARY THAT IS FORECAST TO EXTEND FROM NORTHERN OK TO
NORTHERN OH. 00Z ETA/GFS/CANADIAN DO NOT BRING ANY QPF INTO THE CWA WITH
THE APPROACHING FRONT. ETA/CANADIAN KEEP THE SOUTHERN AREA OF PCPN...
ASSOCIATED WITH THE APPROACHING LOW...SOUTH OF THE CWA BUT THE GFS
BRINGS IT INTO THE SOUTHEAST PART OF THE AREA. HAVE LEFT A CHC OF
SHOWERS IN THE FORECAST ON FRIDAY SINCE THE FRONT WILL BE MOVING INTO
THE AREA AND THERE SHOULD BE SOME MOISTURE AHEAD OF IT. HIGH PRESSURE
STARTS TO BUILD INTO WI FRIDAY NIGHT. HIGH PRESSURE AND SOME DRIER AIR
SHOULD KEEP PCPN AWAY THROUGH SUNDAY. A SURFACE LOW MOVING ACROSS THE
NORTHERN PLAINS WILL BRING ANOTHER CHC OF PCPN TO THE WESTERN CWA ON
SUNDAY NIGHT...AND THE ENTIRE AREA ON MONDAY. PCPN CHCS REMAIN THROUGH
MONDAY NIGHT BUT DRIER AIR SHOULD BRING PCPN TO AN END TUESDAY.

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

ECKBERG/MG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 18, 11:45 AM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1145 AM CDT WED AUG 18 2004

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191645-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-
LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-
MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
1145 AM CDT WED AUG 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS
AFTERNOON. THE FRONT WILL TRIGGER THUNDERSTORMS...BEGINNING ACROSS NORTH
CENTRAL WISCONSIN AROUND MIDDAY...AND THEN OVER THE REMAINDER OF CENTRAL
AND NORTHEAST WISCONSIN DURING THE AFTERNOON HOURS. DAMAGING WINDS
ARE THE PRIMARY CONCERN FOR ANY STORMS THAT DO BECOME SEVERE.

FOR MARINE INTERESTS...OUTSIDE OF ANY THUNDERSTORM ACTIVITY...GUSTY
WINDS ASSOCIATED WITH THE FRONT MAY POSE A THREAT TO BOATERS. WINDS
SHOULD SUBSIDE TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION.

THERE IS THE POTENTIAL FOR PATCHY FROST ACROSS NORTH CENTRAL WISCONSIN
LATE TONIGHT...MAINLY NORTHWEST OF A LINE FROM MERRILL TO IRON MOUNTAIN
MICHIGAN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS NEXT MONDAY AND MONDAY
NIGHT...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...BEGINNING ACROSS NORTH

CENTRAL WISCONSIN AROUND MIDDAY...AND THEN OVER THE REMAINDER OF
CENTRAL AND NORTHEAST WISCONSIN DURING THE AFTERNOON HOURS.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Local storm report, Aug 18, 2:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
236 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0212 PM     TSTM WND GST     LAONA                   45.56N 88.68W
08/18/2004  60 MPH           FOREST             WI   CO-OP OBSERVER

            AT LEAST A DOZEN TREES DOWN.

&&
Special weather statement, Aug 18, 2:50 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
250 PM CDT WED AUG 18 2004

WIZ005-190100-
VILAS-
INCLUDING EAGLE RIVER
250 PM CDT WED AUG 18 2004

...SEVERE THUNDERSTORM WATCH HAS BEEN CANCELLED...

THE RISK FOR SEVERE THUNDERSTORMS ACROSS VILAS COUNTY HAS ENDED.
HOWEVER...SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE LATE
THIS AFTERNOON AND EARLY THIS EVENING.

THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTY...
VILAS.

WIZ010>013-018>022-030-031-035>040-045-048>050-073-074-190100-
ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE-LINCOLN-
LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR-MARATHON-
SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-
WINNEBAGO-CALUMET-MANITOWOC-
INCLUDING RHINELANDER...CRANDON...CRIVITZ...TOMAHAWK...ANTIGO...STURGEON
BAY...WAUSAU...WISCONSIN RAPIDS...STEVENS POINT...APPLETON...GREEN
BAY...ALGOMA...WAUTOMA...OSHKOSH...CHILTON AND TWO RIVERS
250 PM CDT WED AUG 18 2004

...SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 8 PM FOR NORTHEAST
AND PORTIONS OF NORTH CENTRAL WISCONSIN...

A LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH NORTHEAST AND
NORTH CENTRAL WISCONSIN THROUGH EARLY THIS EVENING. SOME OF THESE STORMS
MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

THE SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE FOLLOWING
COUNTIES...
ONEIDA...
LINCOLN...
FOREST...
FLORENCE...
LANGLADE...
MARATHON...
WOOD...
PORTAGE...
WAUSHARA...
WAUPACA...
SHAWANO...
MENOMINEE...
OUTAGAMIE...
BROWN...
WINNEBAGO...
CALUMET...
MARINETTE...
OCONTO...
KEWAUNEE...
MANITOWOC...
AND DOOR.

KURIMSKI
WWW.CRH.NOAA.GOV/GRB
Local storm report, Aug 18, 2:59 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
259 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0253 PM     TSTM WND GST     ATHELSTANE              45.43N 88.09W
08/18/2004  60 MPH           MARINETTE          WI   PUBLIC

            NUMEROUS LARGE BRANCHES DOWN ON HWY C.

&&
Local storm report, Aug 18, 3:23 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0322 PM     TSTM WND DMG     10 W ATHELSTANE         45.43N 88.30W
08/18/2004                   MARINETTE          WI   AIRPLANE PILOT

            LARGE OAK TREE DOWN MAKING ROAD IMPASSABLE 10 MILES WEST
            OF ATHELSTANE NEAR COUNTY RD C

&&
Local storm report, Aug 18, 3:28 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
328 PM CDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     WAUSAUKEE               45.36N 87.94W
08/18/2004                   MARINETTE          WI   PUBLIC

            5 POWER LINES DOWN AND LARGE TREE DOWN ON JEBLO ROAD.

&&

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:11 PM CDTSevere Thunderstorm WarningGRBForest, Langlade, Marinette, Oconto49 min
Aug 18, 2:59 PM CDTSpecial Marine WarningGRB91 min
Aug 18, 2:59 PM CDTSpecial Marine WarningGRB91 min
Aug 18, 3:00 PM CDTSevere Thunderstorm WarningGRBMarinette15 min
Aug 18, 4:14 PM CDTSpecial Marine WarningGRB91 min
Aug 18, 4:14 PM CDTSpecial Marine WarningGRB91 min
Aug 18, 4:14 PM CDTSpecial Marine WarningGRB91 min
Aug 18, 4:14 PM CDTSpecial Marine WarningGRB91 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.